Alert archive / Colorado / High Wind Watches in 2019

High Wind Watch 4, NWS Denver/Boulder, CO

March 7, 20197 counties in Colorado

NWS Denver/Boulder, CO issued this high wind watch at Mar 7, 2019, 2:06 PM MST for 7 counties in Colorado. It took effect at Mar 9, 2019, 12:00 AM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 7, 2019, 2:06 PM MST (21:06 UTC)
In effect from
Mar 9, 2019, 12:00 AM MST
Expired
Mar 8, 2019, 2:29 PM MST
In force
Issued by
NWS Denver/Boulder, CO

Counties Boulder County, CO, Clear Creek County, CO, Douglas County, CO, Gilpin County, CO, Jefferson County, CO, Larimer County, CO, Park County, CO

The radar

The Denver radar (KFTG), 74 km from the middle of the area, began a volume at 21:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 9.1 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2019-03-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2019-03-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 94 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1444 m above ground
0-6 km bulk shear
81 kt
0-1 km storm-relative helicity
94 m²/s²
0-3 km storm-relative helicity
180 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this high wind watch went out at Mar 7, 11:41 AM MST, 2 hours 25 minutes earlier.

Area forecast discussion, Mar 7, 11:41 AM MST, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1141 AM MST Thu Mar 7 2019

.SHORT TERM...(This afternoon through Friday)
Issued at 1133 AM MST Thu Mar 7 2019

It just keeps snowing hard in Summit county where the remnants of
last night's snow band has lingered. Meanwhile more convection has
broken out in the generally less stable air around the shortwave
trough axis over western Colorado. It looks like a healthy batch
of showers will move over Grand and Summit counties over about the
next four hours. After that it should be drying a little and also
stabilizing. Some lighter snow showers will likely continue all
night, but with much less intensity.

On the plains, the warmer and drier air is pushing off the
foothills into Denver and areas southward while the fog gradually
lifts in the cooler air over much of the northeast plains. The
showers coming off the mountains will be fighting downslope in
the westerly winds, but there could be a pocket out around Elbert
county where it will be warm enough to sustain the convection.
We'll throw in a slight chance of thunderstorms down there later
this afternoon.

.SHORT TERM...(Today and tonight)
Issued at 420 AM MST Thu Mar 7 2019

Summit County is waking up to a powder day as a persistent band of
snow developed overnight that produced 10 to 20 inches of fresh
snow. An upper level jet stream stretching over the state helped
to consolidate the moist westerly flow at mid levels into a
persistent band of snowfall that stretched from the western
Colorado border near Grand Junction to over the Denver metro area.
For awhile, the Denver area received a wintry mix of rain,
freezing rain, ice pellets and snow from the eastern end of the
band of precipitation. In the mountains, the entirety of the I-70
corridor received moderate to heavy snowfall. Radar data this
morning shows the band diminishing and starting to lose its
identity as it sags southward. However, cross sections show that
abundant moisture will still be in place over the mountains which
will continue producing light to moderate orographic snow showers
into this afternoon. Since snow will continue falling, will leave
the Winter Storm Warnings and Advisory in effect through their
expiration at 5 PM.

On the plains, areas of fog have developed after a wintry mix of
rain, freezing rain, ice pellets and snow fell last evening around
the Denver metro area. Visibilities range from a few miles down to
less than a mile at places. This fog is forecast by the HRRR to
dissipate by late in the morning. Skies will then be partly cloudy
with temperatures being held back by a continuing easterly flow
across the plains. Some warming is possible over the Denver area
as high resolution models mix some westerly winds to the surface
through the afternoon. However, it is possible that the HRRR is
overforecasting the amount of warming, so have gone with a
forecast high in the lower 50s, rather than near 60. Further east
and northeast, high temperatures will only be in the mid to upper
40s.

Tonight will be a lull in activity for the mountains as the next
surge of moisture is not expected to arrive until Friday
afternoon. Isolated to scattered mountain snow showers will be
possible, but with only light accumulations. The plains will be
dry with lows mostly in the 20s.

.LONG TERM...(Friday through Wednesday)
Issued at 420 AM MST Thu Mar 7 2019

An upper level trough in SW flow aloft will move across the area on
Fri.  This feature has decent QG ascent along with rather unstable
lapse rates and abundant moisture.  Thus expect another round of
heavy snow for mtn areas favored by southwest flow beginning by
midday and continuing into early Fri evening.

Across nern CO as the system moves across Fri evening expect a
good chc of rain/snow showers with some freezing rain possible
over the far nern plains. As for highs, readings will be in the
mid 40s to lower 50s across the plains.

As the upper level trough moves east of the area overnight the flow
aloft will become more west to northwest with rather strong
subsidence developing. Cross-sections continue to show orographic
snow in the mtns, however, lapse rates will gradually stabilize so
snow rates should decrease. Meanwhile there will be some
potential for high winds overnight into Sat morning in the
foothills as component along winds increase to 60 kts.

On Sat the flow aloft will become more westerly with still quite a
bit of moisture embedded in the flow.  Orographics will remain
favorable for some additional light snow in the mtns. Over nern
CO it will be dry with highs in the mid 30s to mid 40s. The
coldest temps will be near the WY-NE border.

For Sun the flow aloft will become more southwest as an upper level
storm system develops over California. There will still be enough
moisture embedded in the flow to keep a chc of light snow in the
mtns. Over nern CO it will remain dry with highs remaining in the
mid 30s to mid 40s.

By Mon the upper level system will move into the swrn US with the
flow aloft becoming more south to southwest.  Both the ECMWF and GFS
show abundant moisture moving north to northeast ahead of this
system so will keep in a chc of light snow in the mtns.  Across the
plains some of the moisture may affect sern portions of the plains
by Mon aftn so will keep in a chc of rain.

For Mon night thru Tue there is very little agreement between the
ECMWF and GFS.  The ECMWF ejects the system from the swrn US across
the srn Rockies with very little impact over much of the CWA.
Meanwhile the GFS has the upper level system moving northeast with a
stg closed upper level low developing over sern CO by midday Tue.
Thus this would lead to a decent storm across nern CO on Tue.
Some of the GFS Ensemble members do support this solution, and
the ECMWF solution a few days ago did show a similar result as
well. Thus can't completely rule out the GFS solution.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1133 AM MST Thu Mar 7 2019

Low clouds and fog have dissipated over the Denver area, though
some will linger nearby over the plains through at least 22z.
Winds will be a challenge today. Expecting generally west to
northwest winds at 10-20 knots for KBJC and KAPA, but uncertain
when they will reach KDEN if ever. KDEN should go to a
southwesterly drainage wind this evening.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning until 5 PM MST this afternoon for COZ031-
034.

Winter Weather Advisory until 5 PM MST this afternoon for COZ033.

&&

UPDATE...Gimmestad
SHORT TERM...Dankers
LONG TERM...RPK
AVIATION...Gimmestad
Hazardous weather outlook, Mar 7, 11:06 AM MST, 3 hours before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1106 AM MST Thu Mar 7 2019

COZ030>051-081815-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1106 AM MST Thu Mar 7 2019

...WINTER STORM WARNING NORTHERN GORE RANGE, RABBIT EARS PASS AND
THE CENTRAL COLORADO MOUNTAINS THROUGH THIS AFTERNOON...
...WINTER WEATHER ADVISORY FOR ROCKY MOUNTAIN NATIONAL PARK AND
THE INDIAN PEAKS THROUGH THIS AFTERNOON...

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Snow shower will continue in the mountains this afternoon. The
snow will be mainly over Grand and Summit counties and the
surrounding mountains. Additional accumulations will be 2 to 4
inches with the heaviest amounts in Summit county. Areas further
north will have lighter snow. Some light snow showers will
continue overnight, with accumulations of an inch or two likely.
Winds will increase again over the higher mountains with gusts to
50 mph late tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Another weather disturbance will move into the mountains on
Friday with more snow, which could be moderate to heavy at times
in the afternoon and evening hours. The plains will have a
chance of rain and snow showers Friday night. Gusty winds will
develop over the higher terrain Friday night and over the plains
on Saturday with potential speeds up to 60 mph possible.

Another weather system may affect the area late Monday and
Tuesday.

.SPOTTER INFORMATION STATEMENT...

Snowfall reports from spotters will be appreciated.

Gimmestad/Entrekin

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 7, 1:53 PM MSTWinter Storm WarningBOUBoulder, Clear Creek, Gilpin, Grand, Jackson, Jefferson and 3 more40 hr

Nearby

High Wind Watches in Colorado, 2019Every high wind watch in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.